Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 209, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2008, 2:14 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2008, 2:14 AM CDT (07:14 UTC)
- Expired
- Sep 23, 2008, 2:53 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 55 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 2:18 AM CDT | HAIL 0.88 | Grand Forks, ND | |
| Sep 23, 2:21 AM CDT | HAIL 0.75 | Grand Forks, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 230714 SVRFGF MNC119-NDC035-230815- /O.NEW.KFGF.SV.W.0209.080923T0714Z-080923T0815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 214 AM CDT TUE SEP 23 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF GRAND FORKS... NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 315 AM CDT * AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES NORTHWEST OF THOMPSON...OR 10 MILES SOUTHWEST OF GRAND FORKS... MOVING TO THE NORTHEAST AT 46 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND FORKS AT 225 AM CDT... EAST GRAND FORKS AT 230 AM CDT... 7 MILES SOUTHEAST OF MANVEL AT 235 AM CDT... TABOR AT 245 AM CDT... INTERSTATE 29 BETWEEN MILE MARKER 138 AROUND 225 AM CDT... AND MILE MARKER 147 AROUND 230 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4818 9727 4816 9652 4771 9714 4781 9754 TIME...MOT...LOC 0714Z 212DEG 40KT 4782 9722 $$ DK
3 follow-up statements
000 WWUS53 KFGF 230724 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 224 AM CDT TUE SEP 23 2008 MNC119-NDC035-230815- /O.CON.KFGF.SV.W.0209.000000T0000Z-080923T0815Z/ GRAND FORKS ND-POLK MN- 223 AM CDT TUE SEP 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR EASTERN GRAND FORKS AND NORTHWESTERN POLK COUNTIES... AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 45 MPH. PENNY SIZE HAIL WAS REPORTED IN GRAND FORKS AT 221 AM CDT. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST GRAND FORKS BY 230 AM CDT... 8 MILES SOUTHEAST OF MANVEL BY 235 AM CDT... TABOR BY 245 AM CDT... INTERSTATE 29 BETWEEN MILE MARKER 138 AROUND 225 AM CDT... AND MILE MARKER 147 AROUND 230 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4818 9727 4816 9652 4774 9713 4782 9751 TIME...MOT...LOC 0723Z 212DEG 40KT 4790 9714 $$ DK
000 WWUS53 KFGF 230733 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 233 AM CDT TUE SEP 23 2008 MNC119-NDC035-230815- /O.CON.KFGF.SV.W.0209.000000T0000Z-080923T0815Z/ GRAND FORKS ND-POLK MN- 233 AM CDT TUE SEP 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR NORTHEASTERN GRAND FORKS AND NORTHWESTERN POLK COUNTIES... AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES NORTHWEST OF EAST GRAND FORKS...OR 4 MILES NORTH OF GRAND FORKS... MOVING TO THE NORTHEAST AT 46 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TABOR BY 245 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4818 9727 4816 9652 4783 9702 4795 9741 TIME...MOT...LOC 0733Z 212DEG 40KT 4799 9705 $$ DK
000 WWUS53 KFGF 230753 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 253 AM CDT TUE SEP 23 2008 MNC119-NDC035-230803- /O.CAN.KFGF.SV.W.0209.000000T0000Z-080923T0815Z/ GRAND FORKS ND-POLK MN- 253 AM CDT TUE SEP 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAND FORKS AND NORTHWESTERN POLK COUNTIES IS CANCELLED... AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 4 MILES NORTHWEST OF TABOR...OR 16 MILES NORTHEAST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 46 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4818 9727 4816 9652 4783 9702 4795 9741 TIME...MOT...LOC 0753Z 212DEG 40KT 4818 9687 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:24 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, Sep 22, 7:24 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008
.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.
THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.
&&
.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
024-026-054.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.
&&
DKHazardous weather outlook, Sep 22, 6:51 AM CDT, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 651 AM CDT MON SEP 22 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 651 AM CDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO TUESDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT. NG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 39 min |
| Sep 22, 8:29 PM CDT | Flash Flood Warning | FGF | Eddy | 12 hr |
| Sep 22, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 57 min |
| Sep 22, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Sep 22, 8:51 PM CDT | Flash Flood Warning | FGF | Benson, Nelson, Ramsey | 12 hr |
| Sep 23, 12:52 AM CDT | Flash Flood Warning | FGF | Benson, Eddy, Ramsey, Towner | 8 hr |
| Sep 23, 1:54 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more | 66 min |
| Sep 23, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.